Alert archive / South Dakota / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 106, NWS Aberdeen, SD

July 24, 2002Lyman County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 24, 2002, 8:52 PM CDT for Lyman County, South Dakota. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 24, 2002, 8:52 PM CDT (01:52 UTC)
Expired
Jul 24, 2002, 9:15 PM CDT
In force
23 min
Issued by
NWS Aberdeen, SD
Area
Counties, with a storm outline in the text

County Lyman County, SD

The radar

The Aberdeen radar (KABR), 189 km from the middle of the area, began a volume at 01:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 1.9 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2002-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2473 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2002-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 140 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2473 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
1734 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
140 m²/s²
0-3 km storm-relative helicity
191 m²/s²
Significant tornado parameter
0.7
Supercell composite
14.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

992 
WUUS53 KABR 250152
SVRABR
SDC085-250215-
/NEW.KABR.SV.W.0175.250152-250215/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
852 PM CDT WED JUL 24 2002

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LYMAN COUNTY IN CENTRAL SOUTH DAKOTA

* UNTIL 915 PM CDT

* AT 852 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER LYMAN COUNTY...OR ABOUT 7 MILES NORTHWEST
  OF CHAMBERLAIN...MOVING EAST AT 30 MPH.

THIS IS A DANGEROUS STORM. TAKE SHELTER NOW

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
ABERDEEN.

LAT...LON 4399 9949 4381 9952 4382 9936 4399 9936

MOHR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 8:40 PM CDT, 12 minutes earlier.

Area forecast discussion, Jul 24, 8:40 PM CDT, 12 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/N-EAST SD AND W-CENTRAL MN
NATIONAL WEATHER SERVICE ABERDEEN SD
840 PM CDT WED JUL 24 2002

INITIAL WAVE OF CONVECTION IS DRIFTING OUT OF THE CWA ATTM WHILE A
SECOND WAVE CONTINUES TO DEVELOP ACROSS NODAK. THIS ASSOCIATED WITH
THE NEXT SHORT WAVE MOVING THROUGH THE NORTHWEST FLOW. SFC BOUNDARY
HAS PROGRESSED THROUGH NW 1/3 OF THE CWA...BUT APPERARS TO BE MAKING
LITTLE ADDITIONAL PROGRESS ATTM. WITH APPROACH OF THE NW SHORT WAVE
THIS BOUNDARY SHOULD BEGIN TO MOVE. TSTMS OVER NODAK MAY BE MORE
ELEVATED IN NATURE...BUT DID NOT RATHER STRONG GUSTY WINDS ACROSS
THE WESTERN PORTION OF THE STATE. WITH THIS ACTIVITY DROPPING SE
WILL MAKE ADJUSTMENTS TO CURRENT ZONE PACKAGE TO INCLUDE CONVECTION
FOR A LONGER PERIOD OF TIME OUT WEST.

.ABR...NONE
FAUCETTE

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 7:16 PM CDTSevere Thunderstorm WarningABRHughes, Sully44 min
Jul 24, 7:37 PM CDTSevere Thunderstorm WarningABRStanley23 min
Jul 24, 7:50 PM CDTSevere Thunderstorm WarningABRLyman40 min
Jul 24, 8:07 PM CDTTornado WarningABRLyman38 min
Jul 24, 10:04 PM CDTSevere Thunderstorm WarningABRCorson41 min
Jul 24, 10:42 PM CDTSevere Thunderstorm WarningABRCampbell48 min
Jul 24, 10:50 PM CDTSevere Thunderstorm WarningABRWalworth25 min
Jul 24, 11:51 PM CDTSevere Thunderstorm WarningABRBrown, Edmunds39 min
Jul 25, 12:13 AM CDTSevere Thunderstorm WarningABRBrown, Clark, Day, Faulk, Marshall, Spink62 min
Jul 25, 1:01 AM CDTSevere Thunderstorm WarningABRGrant, Roberts44 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.